Alert archive / Nevada / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 66, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 18, 2016, 3:08 PM PDT for Clark County, Nevada. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2016, 3:08 PM PDT (22:08 UTC)
- Expired
- Aug 18, 2016, 3:45 PM PDT
- In force
- 37 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County Clark County, NV
The radar
The Las Vegas radar (KESX), 47 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 10.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -295 J/kg
- Mixed-layer LCL
- 3236 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
673 WUUS55 KVEF 182208 SVRVEF NVC003-182245- /O.NEW.KVEF.SV.W.0066.160818T2208Z-160818T2245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 308 PM PDT THU AUG 18 2016 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CLARK COUNTY IN SOUTHERN NEVADA... * UNTIL 345 PM PDT * AT 307 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER CAL-NEV-ARI...OR NEAR KATHERINE LANDING...AND MOVING SOUTHEAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... LAUGHLIN AND CAL-NEV-ARI. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL PRODUCE LARGE HAIL THAT CAN CAUSE INJURY AND PROPERTY DAMAGE. ALSO...LIGHTNING CAN KILL! TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER. && LAT...LON 3529 11499 3541 11492 3532 11461 3508 11473 TIME...MOT...LOC 2207Z 292DEG 8KT 3526 11487 $$ ASG
1 follow-up statement
291
WWUS55 KVEF 182240
SVSVEF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
340 PM PDT THU AUG 18 2016
NVC003-182250-
/O.EXP.KVEF.SV.W.0066.000000T0000Z-160818T2245Z/
CLARK NV-
340 PM PDT THU AUG 18 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CLARK COUNTY WILL
EXPIRE AT 345 PM PDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN
IS STILL LIKELY WITH THIS THUNDERSTORM.
LAT...LON 3529 11499 3541 11492 3532 11461 3508 11473
TIME...MOT...LOC 2238Z 292DEG 8KT 3526 11487
$$
ASGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:04 PM PDT, 4 minutes earlier.
Area forecast discussion, Aug 18, 3:04 PM PDT, 4 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 304 PM PDT THU AUG 18 2016 .SYNOPSIS...Slight chances of storms will continue east of I-15 and in the higher terrain of southern Nevada and southeast California through Saturday before chances increase across the area as a weak system moves through the Desert Southwest early next week. Temperatures will cool gradually, becoming near to slightly below average early next week. && .SHORT TERM...through Saturday night. A modest push of moisture thanks to outflow from thunderstorm activity in Arizona last night...combined with the influence of a broad trough aloft and a small circulation moving across southern Nevada has resulted in a rather active afternoon of convection. Strongest activity has been confined mainly to areas along I-15 and points eastward. The largely unidirectional southwesterly flow aloft has also supported some training of thunderstorm cells resulting in an enhanced potential for localized flash flooding. With the loss of daytime heating later today suspect much of this activity will diminish but some isolated convection may linger through 11 PM or so thanks to the added upper level support brought by the trough moving through. Slightly drier conditions are expected Friday with the trough axis shifting southward and shearing apart. Best moisture and instability will likely be across northwest Arizona tomorrow, but some isolated activity will still be possible across southern Clark County and the Spring Mountains. Conditions will begin to moisten up again Saturday into Saturday night as a broad low drifts towards the southwest from Southern California. While the moisture is not overly impressive...the added dynamics of a broad low moving in will support increased PoPs and cloud cover late Saturday and into the extended range. .LONG TERM...Sunday through Thursday. Forecast thinking has not changed much since yesterday at this time as models are beginning to converge on the evolution of a weak midlevel perturbation moving through the Desert Southwest late this weekend through early next week. The perturbation will be leftover vorticity from the trough moving through the Interior West late this week, settling underneath an amplified but fairly progressive ridge in the eastern Pacific this weekend. Meanwhile, an upstream trough will impinge upon this ridge and kick the perturbation eastward into the Southwest Sunday through Tuesday, gradually becoming the southern extent of the trough axis swinging through the northern Rockies. As this perturbation moves through the area, relatively cool midlevel temperatures and at least weak large-scale ascent will foster an environment favorable for scattered convection across the area, especially Sunday and Monday. Given the overall weakness of the perturbation and associated lift, suspect that orographic lift and differential heating will be the key initiators of convection during this period, with outflow/storm-scale processes regenerating convection thereafter. Operational guidance appears to favor areas north of I-40 Sunday and Monday with chances becoming confined to Lincoln and Mohave Counties Tuesday and Wednesday as the perturbation begins its push east of the area. However, confidence remains a bit below average owing to the small-scale processes likely involved during this period (nearly always badly simulated this far in advance). Increasing confidence in a more considerable cooldown Sunday through Tuesday as MOS continues to suggest sub-triple digit temperatures for Vegas. Given expected cloud debris and lowering heights as the weak system moves through the area, temps in the mid to upper 90s for highs are certainly reasonable. Continued to trend highs lower for this period, and if MOS guidance has anything to say about, may not be quite low enough. Models begin to dry the region out as the weak midlevel perturbation moves out of the area by Wednesday. Temps should warm as shortwave ridging moves in, clearing the skies out. However, not expecting temps to climb to much above average readings Wednesday and Thursday. Again, somewhat low confidence here given an increased lack of model continuity (and a tendency for models to swing these systems through too quickly). && .AVIATION...For McCarran...Scattered thunderstorms will remain possible through early evening before becoming less likely towards sunset. Gusty winds will remain possible with gusts to 25 knots. Otherwise...scattered-broken cloud cover above 10kft with convective turbulence likely. Winds will be a challenge with thunderstorm activity around but should favor south or southwesterly directions. For the rest of southern Nevada...northwest Arizona...and southeast California...Isolated to scattered thunderstorms will remain possible through sunset mainly along and east of a KELY to KNXP line. Areas of convective turbulence likely east of this line along with gusty surface winds near thunderstorms in excess of 25 knots. Southwesterly winds of 15 to 20 knots likely this evening across the western Mojave Desert near KDAG. && .FIRE WEATHER...Isolated to scattered storms will continue during the afternoon and early evening hours through Saturday, especially east of I-15. Temperatures will cool to near seasonal values by this weekend. A weak system will move into the region late this weekend, increasing the chances for storms across the area Sunday and Monday. Critical fire weather conditions are not expected through the period. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report significant weather, including any flooding and/or wind reports, according to standard operating procedures. && Short Term/Aviation: Outler Long Term/Fire Weather: Shafer For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 2:30 PM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
| Aug 18, 4:22 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 38 min |
| Aug 18, 4:56 PM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
Nearby
Severe Thunderstorm Warnings in Nevada, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.